Iowa, 2006

Hail in Iowa, March 7, 2006

March 7, 2006 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 7, 3:07 AM CST, 7 hours 31 minutes earlier.

Area forecast discussion, Mar 7, 3:07 AM CST, 7 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
307 AM CST TUE MAR 7 2006

.DISCUSSION...
ACTIVE PATTERN CONTINUES WITH QUITE A FEW PRECIPITATION EPISODES IN
THE FORECAST.

STRONG THETA-E ADVECTION IS UNDERWAY THIS MORNING AND ALTHOUGH WE
ONLY HAVE A DENSE CIRRUS CANOPY SO FAR...MOISTURE TRANSPORT IS
STRONG AND WILL CONTINUE TO BE SO THROUGH A GOOD PORTION OF THE DAY.
AS FORECAST SOUNDINGS HAVE INDICATED...EXPECT SATURATION OF THE AIR
COLUMN TO OCCUR QUITE RAPIDLY AROUND 13-16Z FOR MOST LOCATIONS. MID
LEVEL SHORTWAVE CONTINUES TO MOVE ACROSS WY/CO AND WILL MOVE INTO
CNTRL NEBRASKA BY 18Z PROVIDING LARGE SCALE ASCENT ACROSS EASTERN
NEBRASKA AND WESTERN IOWA THRU MUCH OF THE AFTERNOON. 45-55KT LOW
LEVEL JET WL BE ADVECTING 6-10C 850MB DEWPOINTS INTO THE FORECAST
AREA. THUNDERSTORMS A GOOD BET WITH 700-500MB LAPSE RATES AROUND
7.0-8.0 C/KM LATE MORNING THRU THE AFTERNOON. THUNDERSTORMS/SHOWERS
SHOULD DEVELOP NEAR OR SHORTLY AFTER 16Z ACROSS MUCH OF THE AREA AND
QUICKLY SHIFT EAST AS SHORTWAVE MOVES ACROSS THE AREA. INSTABILITY
AXIS EXTENDS ALONG MO RIVER BY 18Z AND SHIFTS EWD QUITE RAPIDLY AS
WELL THRU 00Z WED.

PCPN SHOULD END ACROSS MOST AREAS THIS EVENING AS FORCING MOVES EAST
OF THE AREA. FOCUS THEN TURNS TO SFC LOW STRENGTHENING ACROSS
WESTERN KANSAS TONIGHT AS STRONGER/SLOWER SHORTWAVE TROF MOVES
ACROSS THE FOUR CORNERS REGION. SFC AND 850MB FRONT SET UP ACROSS
NEB/KS BORDER BY 12Z WED AND WITH PLENTY OF LLVL MOISTURE AROUND
...THUNDERSTORMS A GOOD BET ACROSS SOUTHERN SECTIONS OF THE FORECAST
AREA DURING THE OVERNIGHT HOURS. MODELS BEGIN TO DIVERGE IN
SOLUTIONS FROM HERE AND SO HAVE GONE TOWARDS HPCS PREFERENCE
TOWARDS THE GFS. SHORTWAVE ENERGY EJECTS OUT AHEAD OF UPPER TROF AS
SFC LOW DIGS ACROSS KANSAS AND PUSHES SFC FRONT NORTH INTO EAST
CENTRAL NEB AND SWRN IA. THUNDERSTORMS QUITE LIKELY NEAR THIS
FEATURE THRU MUCH OF THE DAY WEDNESDAY. STRONG UPPER LEVEL
DIVERGENCE IN ASSOCIATION WITH COUPLED UPPER JET STRUCTURE SHOULD
HELP KEEP PCPN CHANCES GOING NORTH OF THE FRONT ACROSS NERN NEB AS
THE GFS INDICATES.

SFC LOW MOVES INTO CNTRL IA AND WRN MO BY 12Z THURSDAY. SOME PCPN
MAY LAG BEHIND THIS AND COLD AIR INTRUSION COULD CHANGE SOME OF THIS
OVER TO A SNOWY MIX ACROSS NORTHEAST NEBRASKA LATE WEDNESDAY NIGHT.

DID NOT CHANGE MUCH IN THE EXTENDED PORTION OF THE FORECAST WITH
SERIES OF SHORTWAVES EJECTING OUT OF WESTERN LONGWAVE TROF. WILL BE
A CONTINUED CHANCE OF PRECIPITATION THRU MUCH OF THE PERIOD WITH GFS
BRINGING IN MUCH COLDER AIR THAN PREVIOUS RUNS. ECMWF CONTINUES TO
BE WARMER SO HAVE NOT CHANGED MUCH IN THE WAY OF TEMPS OR PCPN
TYPES.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

GRIFFIS
Hazardous weather outlook, Mar 7, 5:37 AM CST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
537 AM CST TUE MAR 7 2006

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-080000-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
537 AM CST TUE MAR 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TODAY. SEVERE
STORMS ARE NOT ANTICIPATED...BUT SOME SMALL HAIL IS POSSIBLE.
THUNDERSTORMS SHOULD BEGIN TO DEVELOP ACROSS MUCH OF THE OUTLOOK AREA
LATER THIS MORNING AND CONTINUE INTO THE AFTERNOON HOURS...ENDING
FROM WEST TO EAST.

THERE IS A CONTINUED CHANCE OF A FEW THUNDERSTORMS ACROSS FAR
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA OVERNIGHT. SEVERE STORMS ARE
NOT EXPECTED...HOWEVER SOME SMALL HAIL CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A GOOD CHANCE OF THUNDERSTORMS ACROSS SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA FROM WEDNESDAY INTO WEDNESDAY NIGHT.
SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE...
WITH THE GREATEST CHANCE ACROSS SOUTHEAST NEBRASKA. SCATTERED
THUNDERSTORMS BELOW SEVERE LIMITS ARE EXPECTED ACROSS THE REMAINDER
OF THE OUTLOOK AREA.

THE WEATHER PATTERN IS EXPECTED TO BE UNSETTLED THROUGH THE
REST OF THE FORECAST PERIOD. THUNDERSTORMS ARE POSSIBLE THROUGH MUCH
OF THE PERIOD. SOME SEVERE STORMS MAY OCCUR...BUT THIS WILL DEPEND ON
THE TRACK OF SEVERAL LOW PRESSURE SYSTEMS MOVING THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT.

GRIFFIS

The radar

The Omaha radar (KOAX), 98 km away, was scanning. The volume nearest the first event began at 16:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Monona

When
March 7, 10:38 AM CST
Where
Monona County, 7 mi E of Castana
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.083, -95.783

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495179.